Pennsylvania, 2005

Flood in Pennsylvania, December 1, 2005

December 1, 2005 · NWS BGM · 1 event in 1 county or zone

Waverly (NY)/Sayre (PA) on the Susquehanna River went over its flood stage of 11 feet at 6:42 AM on November 30th. 11 feet from 5:15 and 6 PM on the 30th before falling back below flood stage at 11:05 AM on December 1st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Waverly (NY)/Sayre (PA) on the Susquehanna River went over its flood stage of 11 feet at 6:42 AM on November 30th. The river crested at 13.11 feet from 5:15 and 6 PM on the 30th before falling back below flood stage at 11:05 AM on December 1st. This rise to flood stage was caused by 1 to 2 inches of rain and another half inch of water equivalent from snow. A slow moving cold front brought the rain on the 29th and early on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Nov 30, 9:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Nov 30, 9:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
915 PM EST WED NOV 30 2005

.SHORT TERM (TODAY - FRIDAY NIGHT

UPDATE - JUST SOME MINOR 1ST PD TWEEKS TO THE GRIDS, AND REMOVAL OF
EVENING VERBAGE IN THE ZONES. NO OTHER CHGS. PREV AFD BLO.

RELATIVELY QUIET WX PD AS A BROAD TROF SLOWLY CARVES IT/S WAY INTO
THE ERN TWO THIRDS OF THE NRN US. TNGT...WEAK SFC HIPRES OVHD
RESULTS IN WEAK SFC WINDS. STRONG LOW LVL INV WILL KEEP THE MOISTURE
LEFT FROM YSTRDY/S BIG RAIN EVENT TRAPPED IN PLACE. SO...DESPITE
MODELS MORE OPTIMISTIC FCST...WILL KEEP THE AREA SOCKED IN OVRNGT.
TGT TEMP GRADIENT ACROSS NY HAS ALLOWED COLDER AIR TO THE WEST
TRIGGER SOME LGT LAKE EFFECT SHWRS OFF LAKE ERIE...ASSISTED BY A
STRONG H5 SRT WV. THESE SHWRS OCNLY DRFT OVER THE NRN PARTS OF THE
FCST AREA SO WILL KEEP A CHANCE OF SHWRS EARLY THERE.

DFCLT TO SAY HOW MUCH CLRG WILL OCCUR TMRW. SFC HIPRES DRFTS EAST
AND A WEAK SWLY FLOW DVLPS. ANOTHER H5 SHRT WV AND WEAK SFC LOPRES
APRCH FROM THE WEST. STILL...INV REMAINS IN PLACE AND CLDS WILL BE
DFCLT TO BUDGE.

COLDER AIR BEGINS TO COME IN EARNEST THU NGT AS THE SHRT WV DVLPS A
RAPIDLY DEEPENING SFC LOW OFF NEW ENG. THIS SYSTEM INCRS THE CAA AND
FLOW OFF THE LAKES AND SHD DVLP WIDESPREAD LGT SNOW. HEAVIER LES
BANDS MAY DVLP LTR...BUT WLD NOT XPCT THEM IN OUR AREA STRONGLY
UNTIL SOMETIME FRI.

FRI FEATURES A DEEP WNW FLOW OF INCRSGLY COLDER AIR OVER THE AREA
AS THE SHRT WV AND SFC LOW PULL NORTH INTO TO CANADA. XPCT LES OVER
MUCH OF THE AREA WITH A THREAT FOR HEAVIER SNOW DVLPG LTR IN THE DAY.

&&
.AVIATION (01/00Z - 02/00Z)...
MAINLY VFR OVC CIGS EARLY THIS EVENING. HOWEVER THERE IS SOME
ELEVATION BASED MVFR AT BGM AND ITH. VISIBILITIES SHOULD STAY AT
P6SM THROUGH THE PERIOD.

OVERNIGHT WE EXPECT THE CLOUD BASE WILL LOWER SOMEWHAT AND THIS WILL
BRING MOST STATIONS TO BORDERLINE MVFR CIGS. WINDS WILL GO LIGHT AND
VARIABLE AS A HIGH PRESSURE RIDGE BUILDS IN FROM THE SOUTHWEST.  DJP

&&

.LONG TERM (SATURDAY-WEDNESDAY)...
LINGERING LAKE EFFECT SNOW SHOWERS CONTINUE ON SATURDAY...PERHAPS
INTO EARLY SUNDAY BEFORE LOW PRESSURE TO THE SOUTH SKIRTS OFF THE
EAST COAST. SECOND TRAILING LOW DEVELOPS AND GAINS STRENGTH ALONG
THE COAST PER THE 12Z GFS. THIS IS THE SAME ON AGAIN, OFF AGAIN
STORM THAT WE SAW ON THE GFS A FEW RUNS BACK BEFORE IT
DISAPPEARED...OR AT LEAST PUSHED THE SYSTEM QUICKLY OFF THE EAST
COAST WITH NOT MUCH AFFECT ON OUR AREA. THE 12Z GFS IS BACK ON WITH
THE STRONGER LOW TRACKING NORTH ACROSS LONG ISLAND BY MONDAY NIGHT.
THIS SOLUTION WOULD SPREAD PRECIP INTO THE AREA FROM SOUTH TO NORTH
THRU THE DAY ON MONDAY WITH WRAP AROUND MONDAY NIGHT INTO TUESDAY.
HPC FAVORS A SYSTEM CLOSER TO THE COAST AS WELL...BUT WITH ALL THE
UNCERTAINTY, HAVE NOT GONE ABOVE CHC POPS AT THIS POINT. AFTER THIS
POTENTIAL STORM, OR EVEN IF THERE IS NO STORM...THERE WILL BE LAKE
EFFECT SNOW SHOWERS TO CONSIDER FOR MUCH OF THE LATER PERIOD.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NONE.
&&
Hazardous weather outlook, Nov 30, 4:44 AM EST, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
444 AM EST WED NOV 30 2005

NYZ009-018-036-037-010945-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
444 AM EST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
MINOR RIVER FLOODING POSSIBLE TODAY ON THE MOHAWK RIVER AND ONONDAGA
CREEK. FLOOD WATCH IN EFFECT TODAY FOR THE RIVERS...SEE ALBFFABGM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SIGNIFICANT LAKE EFFECT SNOW EVENT POSSIBLE...STARTING LATE
THURSDAY NIGHT THROUGH SATURDAY. NO ADDITIONAL HAZARDOUS WEATHER ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY RAINFALL TOTALS...OR
FLOODING TO THE NATIONAL WEATHER SERVICE.

NYZ015>017-022-023-025-010945-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-TOMPKINS-
444 AM EST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS...OR ANY FLOODING TO THE
NATIONAL WEATHER SERVICE.

NYZ024-044>046-055>057-010945-
CHEMUNG-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
444 AM EST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
MINOR RIVER FLOODING POSSIBLE ON THE CHEMUNG...TIOUGHNIOGA...AND
SUSQUEHANNA RIVER IN NEW YORK. ALSO ON THE BEAVER KILL CREEK IN
THE DELAWARE BASIN. FLOOD WATCH IN EFFECT TODAY FOR THE
RIVERS...SEE ALBFFABGM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS...OR OBSERVED
FLOODING TO THE NATIONAL WEATHER SERVICE.

NYZ062-PAZ038>040-043-044-047-048-072-010945-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
444 AM EST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN
NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
MINOR RIVER FLOODING ON THE NORTH BRANCH SUSQUEHANNA POSSIBLE.
FLOOD WATCH IN EFFECT FOR THE RIVERS TODAY...SEE ALBFFABGM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A LOW PRESSURE SYSTEM MOVING THROUGH THE MID-ATLANTIC REGION
SATURDAY NIGHT AND SUNDAY MAY BRING ACCUMULATING SNOWS TO THE REGION.
NO ADDITIONAL HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS...OR OBSERVED
FLOODING TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bradford

When
December 1, 12:00 AM EST to 11:05 AM EST
Where
Bradford forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488453.